Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 154, NWS Columbia, SC

July 19, 2003Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2003, 3:49 PM EDT for Lexington County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 3:49 PM EDT (19:49 UTC)
Expired
Jul 19, 2003, 4:15 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS52 KCAE 191949
SVRCAE
SCC063-192015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
349 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
   LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT.

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LEESVILLE..MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    LEESVILLE.
    RED BANK.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3409 8115 3396 8104 3385 8135 3380 8150
          3385 8155 3395 8154 3403 8149 3411 8135

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT JUL 19 2003

WEAK PREFRONTAL TROUGH OVER THE AREA THIS AFTERNOON AHEAD OF WEAK
SOUTHEASTWARD MOVING COLD FRONT. AIRMASS AGAIN EXHIBITING STRONG
INSTABILITY COUPLED WITH WEAK UPPER LEVEL SHORTWAVE GIVING RISE TO
SCATTERED THUNDERSTORMS. ISOLATED PULSE SEVERE THUNDERSTORMS
EXPECTED THROUGH THE EARLY EVENING. UPPER LEVEL SHORTWAVE MOVES
THROUGH OVERNIGHT RESULTING IN SOME DRYING ALOFT AS WEAK COLD FRONT
WASHES OUT. THIS WILL RESULT IN CONTINUING LOW LEVEL MOISTURE ON
SUNDAY. KEPT A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SUNDAY NEAR
AUGUSTA AS MEAN RELATIVE HUMIDITY STAYS ABOVE 50 PERCENT. SLIGHT DRY
PUSH SHORTLIVED AS LONGWAVE TROUGH AMPLIFIES TO OUR WEST SENDING
SEVERAL SHORTWAVES THROUGH THE AREA LATE MONDAY THROUGH WEDNESDAY
NIGHT. THIS WILL RESULT IN THE CHANCE OF SHOWERS AND THUNDERSTORMS
REMAINING ABOVE NORMAL EARLY THROUGH MID WEEK. AS THE LONGWAVE
TROUGH PUSHES EAST AROUND THURSDAY A DRYING TREND WITH SLIGHTLY
LOWER TEMPERATURES IS ANTICIPATED FRIDAY AND SATURDAY.

FCSTID =   30
CAE   72  92  72  91 /  30  10  10  20
AGS   71  91  71  92 /  30  20  20  20
SSC   72  92  72  91 /  30  10  10  20
OGB   72  92  72  91 /  30  10  20  20

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Jul 19, 4:36 AM EDT, 11 hours 13 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MIDLANDS
OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
THE MAIN THREAT IS DAMAGING WIND GUSTS. LARGE HAIL AND LOCALLY HEAVY
RAIN ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

AWP

In the hours before

Local storm report, Jul 19, 3:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
326 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     MCCORMICK                 SC   WIND DAMAGE
07/19/03   10 NW MCCORMICK                ONE TREE DOWN ALONG SC
                                          HIGHWAY 81 NEAR
                                          WILLINGTON. REPORT FROM
                                          MCCORMICK COUNTY SHERIFF
                                          DEPT.

215 PM     5 SE MCCORMICK            SC   WIND DAMAGE
07/19/03   MCCORMICK                      ONE TREE DOWN ALONG SC
                                          HIGHWAY 28 NEAR PLUM
                                          BRANCH. REPORT FROM
                                          MCCORMICK COUNTY SHERIFF
                                          DEPT.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:54 PM EDTSevere Thunderstorm WarningCAEMcCormick36 min
Jul 19, 2:40 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick50 min
Jul 19, 4:34 PM EDTSevere Thunderstorm WarningCAEKershaw26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.